Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 17, NWS Nashville, TN

January 22, 1999Dickson County, Montgomery County, Tennessee

NWS Nashville, TN issued this tornado warning at Jan 22, 1999, 3:54 AM CST for Dickson County, Montgomery County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 3:54 AM CST (09:54 UTC)
Expired
Jan 22, 1999, 4:55 AM CST
In force
61 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Montgomery County, TN

What was reported inside it

TimeReportWhereRemark
Jan 22, 4:15 AM CSTTornado F3Clarksville, TNAn F3 tornado struck Clarksville at 415 AM, travelled through the downtown area and dissipated near St. Bethlehem. There were 5 injuries, 2 of them were for broken bones. Clarksville has a population of 89,000 people is Tennessee's fifth largest city. 25,000

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 3:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 220954 RRA
TORBNA
TNC043-125-221055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
354 AM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DICKSON COUNTY IN MIDDLE TENNESSEE
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE

* UNTIL 455 AM CST

* AT 350 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CONTAINING TORNADOES MOVING
  NORTHEAST AT 50 MPH.

  IF YOU LIVE IN CLARKSVILLE...DICKSON AREAS TAKE COVER NOW.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 22, 1:40 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 22, 1:40 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
140 AM CST FRI JAN 22 1999

PESSIMISM ABOUNDS IN TDY'S FCST, AS LIKELIHOOD FOR SVR TSTMS
INCREASES THIS AFTERNOON AND TONIGHT.  IN ADDITION, SLOW-MOVING
CLOSED LOW PRES AREA AND EXPECTED PWA'S OF 1.2 TO 1.5 INCH SUGGEST
LIKELIHOOD FOR A HEAVY RAIN EVENT AS WELL. SPS'S ISSUED OVER LAST
DAY OR SO ARE PEGGING THIS SITUATION QUITE WELL, AND WILL KEEP
CURRENT LINE OF THINKING WITH ADDITIONAL STATEMENTS THIS MORNING.

SOME SHOWERS AND TSTMS ALREADY SPILLING ACROSS TN RIVER TONIGHT
INTO WRN PARTS OF OUR CWA, AND BLV MORE TSTMS WILL DEVELOP OVER
NRN MS BY NOON TDY AND SPREAD NEWD ACROSS A BROADER PART OF OUR
CWA BY THIS EVENING. INCREASING DIVERGENCE WITH HGT BCMS WELL-
ESTABLISHED OVER AT LEAST THE WRN 1/2 OF OUR CWA BY 00Z SAT,
AS 850-700MB MOISTURE CONVERGENCE INCREASES AND 250-300MB FLOW
BECOMES INCREASINGLY DIFFLUENT. STRONG JET DYNAMICS REMAIN OVER
THE MID-STATE THROUGHOUT FRI NIGHT, AS 1000-850MB CONVERGENCE
INCREASES AHEAD OF SLOW-MOVING FNT. EXPECT FNT TO BE BTWN MS AND
TN RIVERS BY 06Z SAT AND NR BNA BY 12Z SAT.
<<
LOOKS LIKE MAIN SVR THREAT AND HEAVY RAIN WILL LIKELY COME IN
SEVERAL WAVES:  THE FIRST THIS AFTERNOON AND EARLY TONIGHT
AS JET DYANMICS INCREASE, AND THE SECOND WITH THE PASSAGE OF
SFC FNT LATER FRI NIGHT.

1000-700MB HELICITIES OF BTWN 300 AND 500 M2/S2 LATE THIS
AFTERNOON AND TONIGHT IN MIDDLE TN, COUPLED WITH STORM REL
ONFLOW OF 20-35 KTS SUGGEST ISOLATED TORNADOES ARE PSBL AS
WELL.

WITH CLOSED NATURE OF THIS SYSTEM, AND SLOW EWD MOVEMENT,
SUGGEST WE TRIM POPS BACK JUST A LTL IN ERN MIDDLE TN TDY
(INTO THE "GOOD CHC" CATEGORY). THUS, PREFER NGM'S PRECIP
SOLUTION OVER ETA'S FOR 1ST PD.

WITH TEMPS SOME 20 TO 25 DEGS ABV NORMAL TDY, BLV WE SHOULD
ALSO INTRODUCE "UNSEASONABLY WARM" INTO FCST TXT, AND KEEP
THE MENTION OF "BREEZY" THROUGH TONIGHT. WOULD ALSO MENTION
"HEAVY RAINFALL LIKELY" TONIGHT IN EXPECTATION OF LOCAL AMOUNTS
OF 1.5 TO 2" INCHES. WOULD ALSO MENTION "SVR TSTMS PSBL" TDY IN
WRN MIDDLE TN AND AREA-WIDE TONIGHT.
<<
SAD TO SAY, AM ALREADY DREADING COMING IN TO WORK TOMORROW NIGHT.

19

In the hours before

Special weather statement, Jan 22, 12:59 AM CST, 2 hours 55 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-221359-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 AM CST FRI JAN 22 1999

SEVERE WEATHER CURRENTLY IN WESTERN TENNESSEE AND EASTERN ARKANSAS
AND NORTH MISSISSIPPI IS BEING MONITORED CLOSELY BY THE NATIONAL
WEATHER SERVICE IN NASHVILLE TENNESSEE. SEVERAL SEVERE WEATHER
WARNINGS HAVE BEEN ISSUED FOR AREAS IN WESTERN TENNESSEE...NORTH
MISSISSIPPI AND EASTERN ARKANSAS.  IF YOU HAVE TRAVEL PLANS FOR
THESE AREAS YOU MAY WANT TO DELAY.

ALTHOUGH THUNDERSTORMS...SOME SEVERE COULD GET INTO WESTERN AREAS
OF MIDDLE TENNESSEE THIS MORNING...THE MAIN THRUST OF SEVERE
WEATHER IN MIDDLE TENNESSEE WILL NOT COME UNTIL THIS AFTERNOON AND
TONIGHT WHEN A STRONG UPPER TROUGH FINALLY PULLS OUT OF THE
SOUTHERN PLAINS AND INTENSIFIES AS IT HEADS TOWARDS MIDDLE
TENNESSEE.  WITH A VERY MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED.

BOYD
Special weather statement, Jan 22, 1:42 AM CST, 2 hours 12 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-221759-

SEVERE WEATHER OUTLOOK FOR MIDDLE TENNESSEE
NATIONAL WEATHER SERVICE NASHVILLE TN
142 AM CST FRI JAN 22 1999

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN NASHVILLE TENNESSEE INCLUDING DECATUR AND BENTON
COUNTIES IN WEST TENNESSEE.

SEVERE THUNDERSTORMS SOME CONTAINING TORNADOES ARE LIKELY ACROSS
MIDDLE TENNESSEE...INCLUDING DECATUR AND BENTON COUNTIES IN WEST
TENNESSEE TODAY AND TONIGHT.

SEVERE WEATHER CURRENTLY IN WESTERN TENNESSEE AND EASTERN ARKANSAS
AND NORTH MISSISSIPPI IS BEING MONITORED CLOSELY BY THE NATIONAL
WEATHER SERVICE IN NASHVILLE TENNESSEE. SEVERAL SEVERE WEATHER
WARNINGS HAVE BEEN ISSUED THIS MORNING BY THE STATE FORECAST OFFICE
IN MEMPHIS FOR AREAS IN WESTERN TENNESSEE...NORTH MISSISSIPPI AND
EASTERN ARKANSAS. IF YOU HAVE TRAVEL PLANS INTO THESE AREAS YOU MAY
WANT TO DELAY UNTIL THE THREAT OF SEVERE WEATHER HAS PASSED.

A STRONG UPPER TROUGH WILL FINALLY PULL OUT OF THE SOUTHERN PLAINS
LATE TODAY AND INTENSIFY AS IT HEADS TOWARDS MIDDLE TENNESSEE.
WITH A VERY MOIST AND UNSTABLE AIR MASS IN PLACE DAMAGING
WINDS...LARGE HAIL AND TORNADOES CAN BE EXPECTED ACROSS MIDDLE
TENNESSEE TODAY AND TONIGHT.  IN ADDITION TO SEVERE THUNDERSTORMS AND
TORNADOES THERE IS THE LIKELIHOOD OF FLASH FLOODING T0DAY AND
TONIGHT.

RESIDENTS OF MIDDLE TENNESSEE NEED TO KEEP ABREAST OF THIS
POTENTIALLY DANGEROUS WEATHER SITUATION. NOW IS THE TIME TO
PLAN WHERE YOU MIGHT SEEK SHELTER.  IN YOUR HOME...IF YOU HAVE A
BASEMENT THAT WOULD BE THE BEST PLACE.  IF NOT...AN INTERIOR CLOSET
OR ROOM.  REMEMBER TO STAY AWAY FROM WINDOWS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

PLEASE MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR THE LATEST FORECASTS AND SEVERE WEATHER INFORMATION.

BOYD
Local storm report, Jan 22, 3:10 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
410 AM CDT FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    CAMDEN                    TN   WIND DAMAGE
01/22/99   BENTON
                                          1 HOUSE DESTROYED AND
                                          A TRAILER HOME BLOCKING
                                          HIGHWAY ABOUT 8 MILES
                                          NORTH OF CAMDEN. POWER
                                          LINES DOWN.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:47 AM CSTTornado WarningOHXBenton48 min
Jan 22, 3:20 AM CSTSevere Thunderstorm WarningOHXDecatur60 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHouston, Stewart63 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHumphreys63 min
Jan 22, 3:40 AM CSTTornado WarningOHXBenton, Houston, Humphreys35 min
Jan 22, 3:48 AM CSTTornado WarningOHXDecatur47 min
Jan 22, 3:48 AM CSTTornado WarningOHXStewart47 min
Jan 22, 4:30 AM CSTSevere Thunderstorm WarningOHXCheatham, Robertson65 min
Jan 22, 4:38 AM CSTTornado WarningOHXHumphreys62 min
Jan 22, 4:48 AM CSTTornado WarningOHXHouston52 min
Jan 22, 5:00 AM CSTTornado WarningOHXDickson65 min
Jan 22, 5:06 AM CSTTornado WarningOHXMontgomery49 min
Jan 22, 5:19 AM CSTTornado WarningOHXCheatham46 min
Jan 22, 5:24 AM CSTTornado WarningOHXRobertson61 min
Jan 22, 6:37 AM CSTSevere Thunderstorm WarningOHXStewart18 min
Jan 22, 9:45 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys4 hr
Jan 22, 9:45 AM CSTFlash Flood WarningOHXStewart4 hr
Jan 22, 10:04 AM CSTSevere Thunderstorm WarningOHXBenton61 min
Jan 22, 1:00 PM CSTTornado WarningOHXDecatur60 min
Jan 22, 1:26 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 1:59 PM CSTFlash Flood WarningOHXDecatur4 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXPerry, Wayne3 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery3 hr
Jan 22, 3:41 PM CSTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne34 min
Jan 22, 4:35 PM CSTSevere Thunderstorm WarningOHXGiles50 min
Jan 22, 4:47 PM CSTFlash Flood WarningOHXHickman4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXCheatham, Dickson, Robertson4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 5:30 PM CSTTornado WarningOHXLincoln45 min
Jan 22, 5:32 PM CSTFlash Flood WarningOHXDecatur, Perry, Wayne4 hr
Jan 22, 5:32 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery4 hr

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.